Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Curr Gastroenterol Rep. 2010 Dec;12(6):448-57. doi: 10.1007/s11894-010-0141-0.

Association of long-term proton pump inhibitor therapy with bone fractures and effects on absorption of calcium, vitamin B12, iron, and magnesium.

Author information

  • 1Department of Medicine and Bioregulatory Science, Graduate School of Medical Science, Kyushu University, Fukuoka, Japan. itopapa@intmed3.med.kyushu-u.ac.jp

Abstract

Proton pump inhibitors (PPI) are one of the most widely used classes of drugs. PPIs have a very favorable safety profile, and it is unusual for a patient to stop them because of side effects. However, with increasing numbers of patients chronically taking PPIs for gastroesophageal reflux disease and other common, persistent conditions, the long-term potential adverse effects are receiving increasing attention. An insufficiently studied area receiving much attention is the long-term effect of chronic acid suppression on the absorption of vitamins and nutrients. This increased attention results from the reported potential adverse effect of chronic PPI treatment leading to an increased occurrence of bone fractures. Interest in this area has led to examination of the effects of PPIs on calcium absorption/metabolism and numerous cohort, case-control, and prospective studies of their ability to affect bone density and cause bone fractures. In this article, these studies are systematically examined, as are studies of the effects of chronic PPI use on absorption of VB(12), iron, and magnesium. Studies in each area have led to differing conclusions, but when examined systematically, consistent results of several studies support the conclusion that long-term adverse effects on these processes can have important clinical implications.

PMID:
20882439
[PubMed - indexed for MEDLINE]
PMCID:
PMC2974811
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Springer Icon for PubMed Central
    Loading ...
    Write to the Help Desk